Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Grand Junction, CO

August 7, 2008Delta County, Montrose County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 7, 2008, 5:11 PM MDT for Delta County, Montrose County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 5:11 PM MDT (23:11 UTC)
Expired
Aug 7, 2008, 7:44 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Delta County, CO, Montrose County, CO

The radar

The Grand Junction radar (KGJX), 50 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:00 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 7, 3:00 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT THU AUG 7 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY...
PRECIPITABLE WATER ON THE MORNING KGJT SOUNDING WAS 200 PERCENT OF
NORMAL...OR ABOVE ONE AND HALF INCHES...AND RARELY DO VALUES GET
THIS HIGH.  SHOWERS THAT HAVE DEVELOPED HAVE PRODUCED SIGNIFICANT
RAINFALL IN A SHORT PERIOD OF TIME.  THE CULPRIT IS THE SMALL CLOSED
LOW CIRCULATION TRAPPED IN THE SUBTROPICAL HIGH OVER NORTHWEST
COLORADO.  THIS FEATURE IS A SLOW MOVER BUT THE MODELS DO SHOW IT
MOVING EAST AND WEAKENING IN TIME.  THIS CIRCULATION IS STILL WITH
US ON FRIDAY...BUT ITS IMPACT SHOULD BE REDUCED AS IT BEGINS TO
DEPART OUR FORECAST AREA.

FRIDAY...HIGH PRECIPITABLE WATER WILL STILL REMAIN OVER THE FORECAST
AREA AND EXPECT MORE HEAVY SHOWERS.  AT THIS TIME...TOUGH TO
PINPOINT WHERE THE HEAVIEST SHOWERS WILL OCCUR.  THE HIGHEST THREAT
COULD BE NORTHWEST COLORADO IN THE WAKE OF THE AFOREMENTIONED
DEPARTING CIRCULATION.

SATURDAY...THE FLOW ALOFT BECOMES NORTHWEST...BUT NOT STRONG ENOUGH
TO GET RID OF THE LOW LEVEL MOISTURE.  HOWEVER...SPECIFIC HUMIDITY
AT THE 700 MB LEVEL DROP TO THE 6 TO 8 G/KG RANGE.  WHILE HEAVY
SHOWERS WILL CONTINUE TO BE A CONCERN...THE NUMBER OF HEAVY RAINERS
WILL BE LESS.  WITH MORE SUN...TEMPERATURES WILL TREND UPWARD.

.LONG TERM...SUNDAY THROUGH THURSDAY...
MONSOONAL FLOW WILL CONTINUE TO STREAM INTO THE REGION AS WE START
OFF THE WEEKEND. HOWEVER...A PASSING WAVE TO OUR NORTH WILL SHIFT
THE RIDGE AXIS SLIGHTLY EASTWARD AND SUPPRESS HEIGHTS SOMEWHAT...
ALLOWING FOR A LITTLE DRIER AIR TO WORK IN SATURDAY AFTERNOON. THIS
DRYING IS SHORT-LIVED WITH ANOTHER SURGE LIFTING BACK OVER THE AREA
SUNDAY. STRONGER SYSTEM MOVING ACROSS BRITISH COLUMBIA SUNDAY AND
SUNDAY NIGHT WILL FINALLY SUPPRESS THE RIDGE ENOUGH AS IT WORKS
EAST ACROSS SOUTHERN CANADA. THIS WILL BRING IN DRIER WESTERLY FLOW
TO START OFF THE NEW WORK WEEK. STILL ENOUGH RESIDUAL MOISTURE TO
KEEP LOW POPS RUNNING...BUT CONDITIONS WILL BE MUCH DRIER THROUGH
ABOUT MID-WEEK. RIDGE RE-BUILDS ACROSS THE WESTERN STATES BY
THURSDAY...WITH MOISTURE ONCE AGAIN SNEAKING NORTHWARD INTO THE
FORECAST AREA BY THE END OF THE WEEK. WILL START RAMPING POPS UP AS
ANOTHER SURGE OF MONSOONAL MOISTURE APPEARS LIKELY.

TEMPERATURES THROUGH THE PERIOD WILL START OFF ON THE COOL SIDE DUE
TO ALL THE MOISTURE AND CLOUD COVER ACROSS THE REGION. CONDITIONS
WARM AS WE MOVE INTO THE NEW WORK WEEK WITH DRIER AIR AND LESS
CLOUD COVER...WITH LITTLE CHANGE THEN EXPECTED THROUGH THE REST OF
THE WEEK.

&&

.AVIATION...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TONIGHT AND FRIDAY. STORMS WILL LIKELY BRING MVFR CIGS AND
VSBY WITH AN ISOLATED FEW RESULTING IN BRIEF IFR CONDITIONS.

&&

.HYDROLOGY...VERY MOIST CONDITIONS WILL PERSIST ACROSS EASTERN UTAH
AND WESTERN COLORADO FOR THE NEXT FEW DAYS. A WEAK UPPER LEVEL
DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS THE AREA THIS
THROUGH THURSDAY...AIDING IN THE DEVELOPMENT OF WIDESPREAD SHOWERS
AND THUNDERSTORMS.  HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHEAST UTAH
AND SOUTHWEST COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH UNTIL 9 PM MDT FOR NORTHWEST...WEST CENTRAL
       AND SOUTHWEST COLORADO...INCLUDING ZONES
       01/02/03/06/07/09/11/14/17/18/19/20/21/22/23.
.UT...FLASH FLOOD WATCH UNTIL 9 PM MDT FOR ALL BUT THE EASTERN UINTA
       MOUNTAINS...INCLUDING ZONES 22/24/25/27/28/29.

SHORT TERM.....PF
LONG TERM......JDC
AVIATION.......JDC
HYDROLOGY......TGJT
Hazardous weather outlook, Aug 7, 5:45 AM MDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU AUG 7 2008

COZ001>014-017>023-UTZ022>025-027>029-081200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU AUG 7 2008

...FLASH FLOOD WATCH IN EFFECT FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO FROM NOON UNTIL 9 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
UTAH AND WESTERN COLORADO TODAY...LINGERING THROUGH TONIGHT. HEAVY
RAIN IS EXPECTED WITH THE STRONGER THUNDERSTORMS RESULTING IN AN
INCREASED POTENTIAL FOR FLOODING. AS A RESULT...A FLASH FLOOD WATCH
IS IN EFFECT FOR MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO
AROUND 35 MPH AND SMALL HAIL IN ADDITION TO VERY HEAVY RAIN.

PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH SUNDAY. SOME STORMS WILL PRODUCE HEAVY RAIN. THIS
WILL INCREASE THE POTENTIAL FOR MUD AND ROCK SLIDES...ESPECIALLY NEAR
STEEP TERRAIN. GUSTY WINDS TO 35 MPH AND SMALL HAIL WILL ALSO
ACCOMPANY THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE
EVENING HOURS. SPOTTERS WOULD BE EXPECTED TO REPORT HEAVY RAIN AND
ANY KNOWN FLOODING AS SOON AS SAFELY POSSIBLE.

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:25 AM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Garfield, Gunnison, Hinsdale and 10 more16 hr
Aug 7, 1:42 PM MDTFlash Flood WarningGJTRio Blanco5 hr
Aug 7, 2:40 PM MDTFlash Flood WarningGJTMoffat3 hr
Aug 7, 3:40 PM MDTFlash Flood WarningGJTMontrose107 min
Aug 7, 1:59 PM MDTFlash Flood WarningGJTGrand3 hr
Aug 7, 2:19 PM MDTFlash Flood WarningGJTSan Juan3 hr
Aug 7, 5:27 PM MDTFlash Flood WarningGJTUintah3 hr

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.